Pennsylvania, 2004

Hail in Pennsylvania, August 20, 2004

August 20, 2004 · NWS CTP · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 20, 1:53 PM EST, 5 hours 2 minutes earlier.

Area forecast discussion, Aug 20, 1:53 PM EST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
253 PM EDT FRI AUG 20 2004

.AVIATION...

SHWRS/TSTORMS WILL AFFECT THE AREA INTO SAT MORNING. VFR AND MVFR
WILL PREVAIL...WITH ISOLATED IFR IN RA/TSRA. COLD FRONT PASSES
THROUGH AREA TOM AFT...SIGNALING IMPROVING CONDITIONS AFT 18Z. HIGH
PRESSURE THEN BUILDS IN BEHIND THE FRONT...WITH MAINLY VFR
CONDITIONS.

&&

.SHORT TERM (TONIGHT THROUGH SUNDAY)...

SVR TSTORM WATCH ISSUED FOR MOST OF CWA EXCLUDING SOUTHERN TIER.
SHWRS/TSTORMS DEVELOPING RAPIDLY AS OF 18Z...WILL ALSO ISSUE FLASH
FLOOD WATCH FOR MOST OF CWA EXCLUDING LOWER SUSQ. WEAK STATIONARY
BOUNDARY LOCATED ACROSS THE NORTHERN TIER CONTINUED FOCAL POINT FOR
THIS AFTERNOON. SOUTH OF THIS BOUNDARY...SFC HEATING HAS ALLOWED FOR
QUICK ATMOSPHERIC DESTABILIZATION...WITH MIXED LAYER CAPES BTWN
1500-3000 J/KG. STRONG W/SW LLVL JET (30-40KTS) AND DECENT SHEAR
WILL SUPPORT STRONG TO SVR THUNDERSTORM DEVELOPMENT. HODOGRAPHS ALSO
INDICATE POTENTIAL FOR THE FORMATION OF MULTI-CELL/BOW TYPE ECHOS.
WITH INGREDIENTS COMING TOGETHER...TORRENTIAL DOWNPOURS...LARGE
HAIL...FREQUENT CLOUD TO GROUND LIGHTING AND STRONG GUSTY WINDS
(60MPH+) MAY ACCOMPANY TSTORMS. WITH PLENTY OF LEFTOVER OUTFLOW
BOUNDARIES...SOME STORMS WILL HAVE THE POTENTIAL TO PRODUCE
TORNADOES. THIS BOUNDARY WILL WAVER ALONG THE PA/NY BORDER FOR MOST
OF THIS AFT CONTINUING TO TRIGGER SHWRS/TSTORMS. LOW PRESSURE CENTER
TRACKING THROUGH THE OHIO VALLEY WILL ALSO ENHANCE ACTIVITY LATER
THIS EVENING/OVERNIGHT AS BEST DYNAMICS WILL BE IN PLACE. PWS
(1.75+) AND SFC DEWPOINTS IN THE UPPER 60S AND LOW 70S WILL PROVIDE
PLENTY OF LLVL MOISTURE TO FUEL SHWRS/TSTORMS.

ETA/GFS SOLUTIONS DIFFER SLIGHTLY...HOWEVER LOOKING AT MOS GUIDANCE
WILL GO WITH LKLY/CAT POPS THROUGH 12Z SAT. LOW PRESSURE CENTER
TRACKS THROUGH OHIO VALLEY...AND INTO W PA TOWARD MORNING.
ASSOCIATED COLD FRONT PUSHES THROUGH PA BY 18Z SAT...AS AREA OF HIGH
PRESSURE BEGINS TO BUILD IN. THIS HIGH DOMINATES WEATHER THROUGH THE
LATTER HALF OF THE WEEK...AS UPPER TROUGH OVER ESTRN US BEGINS TO
LIFT OUT AND RIDGING BEGINS.

&&

.LONG TERM (SUNDAY NIGHT THROUGH FRIDAY)...

EXTENDED FORECAST WILL FEATURE A TRANSITION FROM THIS WEEKENDS
COOLER AND DRIER CONDITIONS TO AN ACTUAL SUMMERTIME PATTERN WITH
LONG RANGE MODELS INDICATING A TRUE BERMUDA HIGH BRINGING AN
EXTENDED PERIOD OF WARMTH AND HUMIDITY TO THE REGION FOR THE MIDDLE
TO LATER PART OF NEXT WEEK AND BEYOND. UPPER RIDGE AXIS BUILDS TO
OUR EAST BY MIDWEEK WITH DAILY CHANCES FOR SHRA/TSRA AT THE DIURNAL
MAXIMUM. TEMPERATURES SHOULD BE NEAR TO ABOVE NORMAL THROUGHOUT THE
PERIOD.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...FLASH FLOOD WATCH FOR ZONES PAZ004>006-010>012-017>019-
     024>028-033>035-037-041-042-045-046-049>053 THURSDAY LATE
     EVENING AND TONIGHT.
  ...SEVERE THUNDERSTORM WATCH FOR ZONES PAZ006-010>012-
     017>019-024>028-037-041-042-045-046-049>053-056>059-063 UNTIL 7
     PM EDT.
&&

AVIATION...LA CORTE
SHORT TERM...STEINBUGL
LONG TERM...DEVOIR
Hazardous weather outlook, Aug 20, 2:32 AM EST, 16 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
332 AM EDT FRI AUG 20 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-210731-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
332 AM EDT FRI AUG 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

A LOW PRESSURE SYSTEM WILL MOVE NORTHEAST ALONG A STALLED-OUT FRONT
OVER THE UPPER OHIO VALLEY TODAY.  THE FRONT WILL LIFT SLIGHTLY
NORTHWARD TODAY AS A WARM FRONT.  THE HOT AND HUMID AIR FLOWING UP
FROM THE SOUTH WILL FUEL SHOWERS AND THUNDERSTORMS TODAY...MAINLY
THIS AFTERNOON AND INTO THE NIGHT.  SEVERE THUNDERSTORMS WITH
DAMAGING WINDS...AND ISOLATED TORNADOES...ARE POSSIBLE THIS AFTERNOON
AND EVENING...MAINLY OVER THE NORTHERN HALF OF CENTRAL PENNSYLVANIA.

HEAVY RAIN IS POSSIBLE FROM THIS AFTERNOON THROUGH THE NIGHT IN
NORTHWESTERN PENNSYLVANIA...ALONG THE EXPECTED TRACK OF THE SURFACE
LOW PRESSURE SYSTEM.  MINOR FLOODING IS A POSSIBILITY AS THE
THUNDERSTORMS MAY CONTAIN TORRENTIAL RAINS...BUT THE AREA WHERE THE
HEAVIEST RAIN IS EXPECTED HAS BEEN RATHER DRY RECENTLY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY:

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS LIKELY.

In the hours before

Special weather statement, Aug 20, 5:20 PM EST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
620 PM EDT FRI AUG 20 2004

PAZ005-006-010>012-017>019-024>028-037-041-042-045-046-049>053-
056>059-063-210300-
BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-COLUMBIA PA-CUMBERLAND
PA-DAUPHIN PA-ELK PA-HUNTINGDON PA-JUNIATA PA-LEBANON PA-MCKEAN
PA-MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON
PA-NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER
PA-SCHUYLKILL PA-SNYDER PA-SOUTHERN CENTRE PA-SOUTHERN CLINTON
PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-UNION PA-
620 PM EDT FRI AUG 20 2004

...A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
FRIDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

BLAIR...CAMBRIA...CAMERON...CENTRE...CLEARFIELD...CLINTON...
COLUMBIA...CUMBERLAND...DAUPHIN...ELK...HUNTINGDON...JUNIATA...
LEBANON...LYCOMING...MCKEAN...MIFFLIN...MONTOUR...NORTHUMBERLAND...
PERRY...POTTER...SCHUYLKILL...SNYDER...SULLIVAN...TIOGA AND UNION.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR FURTHER DETAILS
OR UPDATES.

REMEMBER A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE
FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PEOPLE IN
THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.
Local storm report, Aug 20, 5:21 PM EST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
621 PM EDT FRI AUG 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             1 S PLEASANT GAP        40.85N 77.74W
08/20/2004  0.75 INCH        CENTRE             PA   LAW ENFORCEMENT

            PENNY SIZE HAIL AND 70 MPH WINDS AT ROCKVIEW STATE PRISON

&&

RH
Local storm report, Aug 20, 5:34 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
634 PM EDT FRI AUG 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0505 PM     HAIL             PHILIPSBURG             40.89N 78.21W
08/20/2004  0.88 INCH        CENTRE             PA   TRAINED SPOTTER

0545 PM     TSTM WND DMG     MERCERSBURG             39.83N 77.90W
08/20/2004                   FRANKLIN           PA   AIRPLANE PILOT

            TREES AND POWER LINES DOWN

0550 PM     TSTM WND DMG     ROXBURY                 40.09N 77.67W
08/20/2004                   FRANKLIN           PA   EMERGENCY MNGR

            TREES AND POWER LINES DOWN

0555 PM     TSTM WND DMG     1 SE CHAMBERSBURG       39.92N 77.64W
08/20/2004                   FRANKLIN           PA   EMERGENCY MNGR

            TREE DOWN ON A HOUSE

&&

RH
Local storm report, Aug 20, 5:41 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
641 PM EDT FRI AUG 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             2 S PORT MATILDA        40.77N 78.05W
08/20/2004  0.75 INCH        CENTRE             PA   PUBLIC

0225 PM     HAIL             1 S PLEASANT GAP        40.85N 77.74W
08/20/2004  0.75 INCH        CENTRE             PA   LAW ENFORCEMENT

            PENNY SIZE HAIL AND 70 MPH WINDS AT ROCKVIEW STATE PRISON

0346 PM     HAIL             MUNCY                   41.20N 76.79W
08/20/2004  0.88 INCH        LYCOMING           PA   TRAINED SPOTTER

            DIME TO NICKEL SIZE HAIL

0405 PM     HAIL             6 W WESTOVER            40.75N 78.80W
08/20/2004  1.00 INCH        CLEARFIELD         PA   PUBLIC

0505 PM     HAIL             PHILIPSBURG             40.89N 78.21W
08/20/2004  0.88 INCH        CENTRE             PA   TRAINED SPOTTER

0545 PM     TSTM WND DMG     MERCERSBURG             39.83N 77.90W
08/20/2004                   FRANKLIN           PA   EMERGENCY MNGR

            TREES AND POWER LINES DOWN

0550 PM     TSTM WND DMG     ROXBURY                 40.09N 77.67W
08/20/2004                   FRANKLIN           PA   EMERGENCY MNGR

            TREES AND POWER LINES DOWN

0555 PM     TSTM WND DMG     1 SE CHAMBERSBURG       39.92N 77.64W
08/20/2004                   FRANKLIN           PA   EMERGENCY MNGR

            TREE DOWN ON A HOUSE

&&

RH
Special weather statement, Aug 20, 6:52 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
752 PM EDT FRI AUG 20 2004

PAZ052-053-058-210045-
COLUMBIA-NORTHUMBERLAND-SCHUYLKILL-
752 PM EDT FRI AUG 20 2004

...A STRONG THUNDERSTORM WILL AFFECT SCHUYLKILL COUNTY...SOUTHERN
NORTHUMBERLAND AND SOUTHERN COLUMBIA COUNTIES THROUGH 845 PM EDT...

AT 751 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTH OF SHAMOKIN...MOVING NORTHEAST AT
35 MPH. THE THUNDERSTORM WILL BE NEAR ROUGH AND READY...VALLEY
VIEW...LECK KILL AROUND 800 PM...TREMONT AROUND 805 PM...SHAMOKIN...
FERNDALE AROUND 810 PM...KULPMONT...JOE ZERBEY AIRPORT AROUND 815
PM...MOUNT CARMEL AND ASHLAND AROUND 820 PM.

A 10 TO 15 MINUTE PERIOD OF VERY HEAVY RAIN WILL FALL...AND WILL
CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.

BRIEF WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS
STORM.

ALSO EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THIS
STORM. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN
LIGHTNING THREATENS.

LAMBERT
Special weather statement, Aug 20, 6:53 PM EST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
753 PM EDT FRI AUG 20 2004

PAZ019-045-049-210045-
SOUTHERN CENTRE-SOUTHERN CLINTON-UNION-
753 PM EDT FRI AUG 20 2004

...A STRONG THUNDERSTORM WILL AFFECT EASTERN CENTRE...SOUTHERN
CLINTON...AND UNION COUNTIES...

AT 750 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES WEST OF MIFFLINBURG...MOVING NORTHEAST
AT 25 MPH. THE THUNDERSTORM WILL BE NEAR LAURELTON CENTER...
LOGANTON...HARTLETON AROUND 805 PM...R.B. WINTER STATE PARK...MCCALL
DAM STATE PARK AROUND 810 PM...CARROLL AROUND 815 PM...SAND BRIDGE
STATE PARK...MIFFLINBURG AROUND 820 PM...FOREST HILL AND VICKSBURG
AROUND 825 PM.

SMALL HAIL UP TO ONE HALF OF AN INCH AND WIND GUSTS TO 40 MPH ARE
POSSIBLE WITH THIS STORM.

RXR/BL/BG

The radar

The Sterling radar (KLWX), 91 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Franklin

When
August 20, 6:55 PM EST
Where
Franklin County, 1 mi S of Greencastle
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.767, -77.750

Thunderstorms produced half dollar size hail /1.25 inch/ one mile south of Greencastle.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421215.